Tornadoes · United States · Minnesota · 2006
F0 tornado, Biscay, Minnesota, September 16, 2006
This F0 tornado ran 1.0 miles across McLeod County on September 16, 2006, touching down at 8:46 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 16, 2006
- Touchdown
- 8:46 PM CDT (01:46 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- McLeod County
- Touchdown point
- 44.830, -94.320
- Lift-off point
- 44.830, -94.300
- Record number
- 880
What the Weather Service recorded
An NWS damage survey confirmed that a tornado tore through corn and bean fields. It dissipated about 100 feet west of a rural Biscay church.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 22:10 UTC and running to 05:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:10 UTC | 05:11 UTC | Tornado Watch | MPX |
| 01:33 UTC | 02:30 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 16, 3:00 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 16, 3:00 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT SAT SEP 16 2006 DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON. HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN BREEZY WEST/SOUTHWEST WINDS. FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT. CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE EASTERN HALF OF SD. THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA EARLY THIS EVENING. THE SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN MINNESOTA AND WESTERN WISCONSIN. THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE WORK WEEK. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BRANDT FOR MPX
Hazardous weather outlook, Sep 16, 5:29 AM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 529 AM CDT SAT SEP 16 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 529 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS... BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RAH
In the hours before
Local storm report, Sep 16, 5:46 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL BENSON 45.32N 95.61W
09/16/2006 E1.25 INCH SWIFT MN PUBLIC
&&
JVMLocal storm report, Sep 16, 8:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 S ECHO 44.59N 95.41W
09/16/2006 E0.88 INCH YELLOW MEDICINE MN LAW ENFORCEMENT
&&
JVMLocal storm report, Sep 16, 8:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 2 S ECHO 44.59N 95.41W
09/16/2006 YELLOW MEDICINE MN LAW ENFORCEMENT
0715 PM HAIL 3 N BELVIEW 44.65N 95.33W
09/16/2006 E0.88 INCH REDWOOD MN TRAINED SPOTTER
&&
JVMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.8 hours before the tornado, 56 km from the path. September 17, 2006.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 708 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 11.8
- 0-3 km lapse rate
- 6.1 K/km
Minneapolis, MN (KMPX), 12:00Z
10.2 hours after it, 56 km from the path. September 17, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84845 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Hutchinson (HCD), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:56 UTC | 78.8 | 64.4 | 130° 10 kt | 999.3 | ||
| 00:16 UTC | 78.8 | 66.2 | 120° 10 kt | 15 | 999 | |
| 00:36 UTC | 78.8 | 66.2 | 130° 9 kt | 15 | 999 | |
| 00:56 UTC | 78.8 | 64.4 | 140° 13 kt | 22 | 998.6 | |
| 01:16 UTC | 77 | 66.2 | 140° 16 kt | 21 | 998.3 | +TSRA |
| 01:36 UTC | 75.2 | 69.8 | 280° 9 kt | 18 | 1000.3 | +TSRA |
| 01:56 UTC | 69.8 | 66.2 | 170° 5 kt | 998.3 | -TSRA | |
| 02:16 UTC | 73.4 | 68 | 300° 7 kt | 18 | 998.6 | TS |
| 02:36 UTC | 71.6 | 66.2 | 0° 0 kt | 998.6 | -TSRA | |
| 02:56 UTC | 75.2 | 69.8 | 200° 7 kt | 19 | 998.3 | VCTS |
| 03:16 UTC | 75.2 | 69.8 | 240° 6 kt | 998.6 | ||
| 03:36 UTC | 75.2 | 69.8 | 260° 4 kt | 999.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 59 km away, was scanning. The volume nearest the touchdown began at 01:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:20 UTC | TSTM WND DMG | Bird Island | Renville, MN | POWER LINES AND TREES DOWN. TIME ESTIMATED. |
| 01:45 UTC | HAIL 0.75 | Silver Lake | Mcleod, MN | |
| 02:05 UTC | TSTM WND DMG | Darwin | Meeker, MN | TREES DOWN |
| 02:29 UTC | TSTM WND DMG | Howard Lake | Wright, MN | TREES DOWN. |
| 02:30 UTC | TSTM WND DMG | 1 W South Haven | Wright, MN | LARGE BRANCHES DOWN ALONG A 1 MILE STRETCH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of September 16, 2006
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 16 | 4:10 PM CDT | F2 | McCook, SD | 12.0 | 100 | $100,000 | ||
| September 16 | 4:37 PM CDT | F0 | Clark, SD | 0.1 | 10 | |||
| September 16 | 4:50 PM CDT | F0 | Clark, SD | 0.1 | 10 | |||
| September 16 | 4:54 PM CDT | F1 | Minnehaha, SD | 1.8 | 50 | $10,000 | ||
| September 16 | 5:05 PM CDT | F0 | Brookings, SD | 0.4 | 50 | |||
| September 16 | 5:12 PM CDT | F0 | Brule, SD | 0.1 | 50 | |||
| September 16 | 5:35 PM CDT | F0 | Douglas, SD | 0.1 | 50 | |||
| September 16 | 5:45 PM CDT | F0 | Hutchinson, SD | 0.1 | 50 | |||
| September 16 | 6:10 PM CDT | F0 | Sanborn, SD | 0.1 | 50 | |||
| September 16 | 8:45 PM CDT | F0 | Meeker, MN | 3.5 | 50 | $200,000 | ||
| September 16 | 9:02 PM CDT | F0 | Wright, MN | 0.2 | 25 | $200,000 | ||
| September 16 | 9:08 PM CDT | F0 | Sarpy, NE | 0.1 | 75 | |||
| September 16 | 9:52 PM CDT | F2 | Hennepin, MN | 8.0 | 100 | 1 | $30 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.